Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

August 8, 2018Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Aug 8, 2018, 4:36 AM EDT for Cattaraugus County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 4:36 AM EDT (08:36 UTC)
Expired
Aug 8, 2018, 5:15 AM EDT
In force
39 min
Issued by
NWS Buffalo, NY

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 91 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

047 
WWUS81 KBUF 080836
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
436 AM EDT WED AUG 8 2018

NYZ019-020-080915-
Chautauqua-Cattaraugus-
436 AM EDT WED AUG 8 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT 
SOUTHWESTERN CATTARAUGUS AND SOUTHEASTERN CHAUTAUQUA COUNTIES...

At 435 AM EDT, radar indicated thunderstorms were located along a 
line extending from Jamestown to 6 miles northeast of Salamanca. 
Movement was northeast at 25 mph.

These storms are producing very heavy rainfall, with some areas 
likely to see 1 to 1.5 inches of rain in a short period of time. 
This will result in minor flooding of poor drainage areas and rises 
on small streams.

Locations impacted include...
Jamestown, Salamanca, Lakewood, Falconer, Ashford, Jamestown West,
Frewsburg, Busti, Great Valley and Randolph.

This includes Interstate 86 between exits 11 and 16, and near exit
20.
 
Torrential rainfall is occurring with these storms, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 4212 7939 4235 7859 4220 7853 4200 7933
TIME...MOT...LOC 0835Z 244DEG 21KT 4208 7927 4222 7863 

$$

Hitchcock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 8, 1:52 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 8, 1:52 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
152 AM EDT Wed Aug 8 2018

.SYNOPSIS...
Variable cloudiness will continue across the Eastern Great Lakes
overnight, while remaining humid. More unsettled weather is expected
on Wednesday ahead of a mid level trough axis shifting across the
Great Lakes region and again on Thursday with another cold front.
Temperatures through the rest of the work week will remain near to
slightly above normal.

&&

.NEAR TERM /THROUGH TODAY/...
A warm and humid night will continue across Western and North
Central NY. Some elevated instability and dewpoints in the upper
60s/low 70s have resulted in the development of a few showers.
Any shower will result in a brief heavy downpour but not last
for long. Outside of this activity, clearing has occurred with
nearly calm winds. This has resulted in fog development, most
notable in sheltered valleys across the Southern Tier.
Additional fog formation is expected across the region overnight
especially for those areas that received rainfall in the last
24 hours.

Forecast models remain consistent on shifting a sharpening mid-level
trough axis from the upper Mid-west states overnight to just
west of the eastern Great Lakes through Wednesday. The
combination of synoptic forcing ahead of this trough axis and
weak surface reflection with a deep plume of tropical moisture
in place will bring a likely probability for showers and some
embedded thunderstorms through much of the daylight hours
Wednesday. Have extended the likely POPs further north with the
latest guidance indicating measurable precip likely extending at
least north to Lake Ontario. The only areas with just mid-range
chance POPs are the SLV and northern Jefferson and Lewis
counties closer to the Canadian boarder. The 12z SPC HREF does
indicate however that even these areas should see measurable
rain so later forecast packages may continue to increase POPs.
Have added mention of thunderstorms may contain heavy rain as
PWATs near 2 inches will be in place with skinny CAPE profiles,
deep warm cloud depths and short MBE vectors. Temps will be
slightly cooler on Wednesday due to overcast skies and
widespread showers and embedded storms.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
Showers and scattered thunderstorms associated with a frontal wave
will end from west to east Wednesday evening as an area of
drier air in the mid levels and a weak surface ridge builds into the
eastern Great Lakes. BUFKIT shows there still will be quite a of low
moisture, with patchy fog and lingering low clouds. Expect lows in
the mid 60s on the lake plains and around 60 across in the Southern
Tier valleys and Lewis County.

Model consensus tracks a shortwave across the eastern Great Lakes
Thursday, with an associated surface trough and weak cold front
slowly moving across the region Thursday night. This system will be
lacking deep mid level moisture and the boundary layer moisture will
be somewhat lower than recent days with surface dew points in the
mid 60s. However, the diurnally favorable timing and added
convergence from lake breeze boundary may be enough to support some
scattered showers and thunderstorms Thursday afternoon and evening.
A few of these may continue into Thursday night as the trough
crosses our region, and the warm lake waters may support some
nocturnal convection over and just east of Lakes Erie and Ontario.

Yet another mid-level trough will approach the region on Friday,
with model consensus placing the trough axis across the lower
Great Lakes region Friday afternoon. This may result in some showers
and thunderstorms Friday, with the best chance across western New
York which will be closest to this feature.

Temperatures will trend warmer for Thursday and Friday with highs
averaging in the lower 80s across the lake plains and upper 70s on
the hills.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
This weekend through early next week looks unsettled as closed upper
level low stalls near the lower Great Lakes. This will provide weak
but persistent forcing and a steady stream of moisture into the
region. It should be noted that despite the chance of rain in the
forecast every day, that showers and thunderstorms will be scattered
in nature and there will be plenty of rain free time.

As often is the case, model guidance differs in the position of the
closed low with the forecast using a model consensus position of the
feature. Based on this, expect the best feed of moisture to be on
Monday and Monday night when the upper low is likely to open up and
move across our region as it slides slowly eastward. Otherwise,
chances over the weekend will be greater during the daytime hours
due to diurnally driven instability and across southern portions
near the Pennsylvania border which will be closer to the moisture
source.

Temperatures aloft remain quite warm through the period, with
consensus 850mb temperatures around +14C over the weekend, then warm
to around +16C for Monday and Tuesday. The resulting surface high
temperatures will depend greatly on the extent of clouds and showers
each day. If enough sun is realized, highs will reach the lower 80s
on the lake plains and upper 70s on the hills, with lows generally
in the 60s.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Patchy fog has and will continue to develop overnight. An
isolated shower has allowed vsby to improve at KJHW however
expect vsby to drop back down into early Wednesday morning.
Elsewhere, a very humid airmass will allow fog development at
the terminals with a greater chance at KIAG and KBUF into
Wednesday morning.

Fog will dissipate shortly after sunrise Wednesday however MVFR
cigs will likely move into the terminals through Wednesday
morning as an upper level trough bring renewed chances for
showers and thunderstorms...mainly through the afternoon hours.
Heaviest rain that may lower visibilities to under 3 miles will
occur from the So. Tier to the Genesee Valley (including KJHW
and KROC) and then points eastward.

Outlook...

Wednesday night...Mainly VFR with scattered showers and
thunderstorms ending during the evening.
Thursday...VFR with chances for afternoon showers and storms.
Friday through Sunday...VFR/MVFR. A chance of showers and
thunderstorms.

&&

.MARINE...
Quiet conditions on the lakes this evening. Winds will remain light
through the overnight with negligible waves across the Lower Great
Lakes through Wednesday. A cold front will cross the lakes on
Thursday into Friday with high pressure then influencing the Great
Lakes region this weekend although there will still be chances for
showers and storms.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Smith/Thomas
NEAR TERM...HSK/Smith
SHORT TERM...Apffel
LONG TERM...Apffel
AVIATION...HSK/Thomas
MARINE...Smith/Thomas
Hazardous weather outlook, Aug 7, 5:45 AM EDT, 22 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
545 AM EDT Tue Aug 7 2018

NYZ001>008-010>014-019>021-085-080945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
545 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today. There is a marginal risk
of a few isolated storms with damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-080945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
545 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today. There is a marginal risk
of a few isolated storms with strong winds and locally higher waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Aug 8, 4:36 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
436 AM EDT WED AUG 8 2018

NYZ019-020-080915-
Chautauqua-Cattaraugus-
436 AM EDT WED AUG 8 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT
SOUTHWESTERN CATTARAUGUS AND SOUTHEASTERN CHAUTAUQUA COUNTIES...

At 435 AM EDT, radar indicated thunderstorms were located along a
line extending from Jamestown to 6 miles northeast of Salamanca.
Movement was northeast at 25 mph.

These storms are producing very heavy rainfall, with some areas
likely to see 1 to 1.5 inches of rain in a short period of time.
This will result in minor flooding of poor drainage areas and rises
on small streams.

Locations impacted include...
Jamestown, Salamanca, Lakewood, Falconer, Ashford, Jamestown West,
Frewsburg, Busti, Great Valley and Randolph.

This includes Interstate 86 between exits 11 and 16, and near exit
20.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4212 7939 4235 7859 4220 7853 4200 7933
TIME...MOT...LOC 0835Z 244DEG 21KT 4208 7927 4222 7863

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:03 AM EDTSpecial Marine WarningBUF117 min
Aug 8, 8:09 AM EDTSevere Thunderstorm WarningBUFErie66 min
Aug 8, 9:07 AM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming53 min
Aug 8, 10:10 AM EDTSpecial Weather StatementBUFGenesee50 min
Aug 8, 11:03 AM EDTSpecial Weather StatementBUFOntario57 min
Aug 8, 11:54 AM EDTFlash Flood WarningBUFLivingston, Monroe, Ontario3 hr
Aug 8, 7:25 PM EDTSmall Craft AdvisoryBUF6 hr

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.